Dear Professor Hennemann, You may recall I previously wrote to you about a case of atypical Graves disease, and found your response and comments most helpful and interesting. First of all, I would like to thank you and your team once again for providing such an invaluable ‘Ask an expert’ service at the ThyroidManager.org site.
The patient is a 60 year old oriental lady. In 1978, age 36, this lady developed quite severe Graves’ disease (non-goitrous) that failed to respond to medical treatment, and she eventually required radio-iodine treatment, which was successful, in 1979. She remained well until 1985 when she suffered a relapse, and was treated successfully on this occasion with a one year course of antithyroid medications, which we assume was carbimazole, though we do not have the old records to confirm this.
This lady subsequently remained well and euthyroid until August 2001, when she developed paroxysmal ventricular tachycardia of uncertain aetiology. Corornary angiography ruled out any significant ischaemic heart disease, and she was commenced on simvastatin 20 mg od, dipyridamole and amiodarone which was eventually reduced to 100 mg after 1 year as she had remained so stable. Her baseline pre-amiodarone TFT was : FT4 = 16.2 pmol/l, TSH = 2.2 mu/l . The TSH rose to borderline levels after about 1 year of treatment, but subsequently settled to within the normal range of 0.35 – 5.5 until recently.
She was completely well and euthyroid until around July 03, when she started to feel non-specifically unwell with fatigue and occasional palpitations. A TFT in mid September 2003 showed FT4 = 19.4, FT3= 6.7, TSH = 0.02 . During the subsequent weeks , she became gradually more symptomatic, with increased palpitations and fatigue and feeling shaky. Repeat TFT at the end of October showed FT4 = 25, FT3 = 8.9 and TSH = <0.01. TSH receptor antibodies were also found to be markedly elevated at 20 (normal <1). Anti-TPO antibodies = 219 iuml . CBC, LFT and renal function were all normal. Recurrence of Graves’ disease was confirmed, and she has been commenced on carbimazole, initial starting dose 20 mg od.
The plan is now for the patient to return to her Cardiologist to discuss other treatment options than amiodarone, as her Endocrinologist recommended that the radioiodine treatment be repeated whenever possible. However, she would need to be off the amiodarone for at least 6 – 9 months before this would be feasible, as we understand thyroid iodine uptake would otherwise be very suppressed whilst she remains on this drug.
We now have a real therapeutic dilemma, as an effective treatment to avoid a recurrence of the paroxysmal VT will need to be found before amiodarone could be withdrawn. Thyroidectomy was not really recommended by her Endocrinologist, as she does not have a goitre and in addition is terrified of surgery! As previously, I have some specific queries I would very much appreciate your and your team’s comments.
There are 2 ways to treat this patient while continuing with amiodarone:
- Continued co-administration of carbimazole
- Destruction of the thyroid with ethanol injection and subsequent substitution with T4. This procedure has just been described for patients with Graves’ disease and has been used for quite some years for thyroid nodules and also recently even for lymph node metastasis of thyroid carcinoma.
My suggestion would be to start with carbimazole in a titrated dosage to keep the TSH normal. You should realize that T3 and T4 parameters are often unreliable during amiodarone treatment in that values are (falsly) increased due to transport inhibition into tissues. Carbimazole can be used for many years without side effects in many patients. If serious side effects do occur so that carbimazole has to be discontinued, while it is clear that the amiodarone has to be continued, then the other option becomes into focus.
Georg Hennemann, MD
May I offer other thoughts on this problem? Whether or not amiodarone induced this recurrence seems uncertain.. It would have been interesting to have an RAIU prior to starting carbimazole (could be zero or low), possibly IL-6 assay, and an US. It is hard to believe that the iodine load was not in some way involved, although it usually would induce hypothyroidism in patients with autoimmune thyroid disease, especially those with borderline hypothyroidism. Be that as it may, carbimazole may well induce a remission if the amiodarone can be stopped. (Propylthiouracil might be a more interesting choice, since it would further decrease T4->T3 conversion, in contrast to carbimazole.) Some patients with amiodarone induced hyperthyrodism require addition of KClO4 (cautiously!) for a response, and of course there is a subset of patients who respond to prednisone. Surgical resection with beta blocker preparation is a very valuable standard resort when other methods fail, and has helped us out of several difficult situations involving the fear of recurrent cardiac arythmias. The possibility of ethanol seepage outside of a small partially fibrotic, twice-treated, thyroid remnant should be kept in mind if considering what must be considered a novel treatment with ethanol. In the absence of significant published experience with this approach, I personally can not recommend it.
Leslie J De Groot,MD